MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PLUG BONE TUNNEL 9/10 MED.; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. PLUG BONE TUNNEL 9/10 MED.; ACCESSORIES,ARTHROSCOPIC
Model Number 013561
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that, during an acl reconstruction procedure, upon inserting the bone plug into the tibial tunnel, the shaft of the plug broke off in the tunnel.A smaller bone plug was used to push the broken piece further up the tunnel and into the joint space to retrieve it via the portal using a grasper but when attempting to grasp, the broken piece was so brittle that it disintegrated into numerous tiny pieces.Some of the pieces were removed using a grasper and the shaver but it is unknown if all pieces were retrieved.The procedure was completed with non significant surgical delay by filling the tibial bone tunnel with a hamstring tendon and interference screw.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10, h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.It was determined the device contributed to the reported event.Insufficient product identification information was provided, and thus, a manufacturing record review could not be conducted.Based on the information available, there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided image found a fractured plug that appears to be extremely worn from use with a chalky exterior and markings completely devoid of color.Per case details, the broken pieces were not retrieved from the patient.The patient¿s bone quality was normal, and no void was left in the patient.A smith and nephew backup device was not used.The patient was reportedly ¿stable at discharge".The bone plug is manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long-term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.The complaint was confirmed, and the root cause was associated with component failure.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, an impact event inconsistent with normal use, or wear of the device from repeat use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
PLUG BONE TUNNEL 9/10 MED.
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14080218
Report Number1219602-2022-00517
Device Sequence Number5277489
Product Code NBH
UDI-Device Identifier03596010091130
UDI-Public03596010091130
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number013561
Device Catalogue Number013561
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer05/24/2022
Initial Report FDA Received Date04/12/2022
Supplement Report FDA Received Date05/25/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown